Alert archive / New Jersey / Gale Watches in 2020
Gale Watch 2, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this gale watch at Jan 6, 2020, 3:47 PM EST. It took effect at Jan 8, 2020, 6:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 6, 2020, 3:47 PM EST (20:47 UTC)
- In effect from
- Jan 8, 2020, 6:00 AM EST
- Expired
- Jan 7, 2020, 3:30 AM EST
- In force
- Issued by
- NWS Philadelphia/Mount Holly
The text
As transmitted.
583 WHUS71 KPHI 062047 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 347 PM EST Mon Jan 6 2020 ANZ450>455-071015- /O.CON.KPHI.SC.Y.0002.000000T0000Z-200107T1100Z/ /O.NEW.KPHI.GL.A.0002.200108T1100Z-200109T0600Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 347 PM EST Mon Jan 6 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST TUESDAY... ...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY NIGHT... * WHAT...For the Small Craft Advisory, west winds 10 to 15 kt with gusts up to 25 kt. For the Gale Watch, west winds 20 to 30 kt with gusts up to 40 kt. * WHERE...Atlantic coastal waters of Delaware and New Jersey. * WHEN...For the Small Craft Advisory, until 6 AM EST Tuesday. For the Gale Watch, from Wednesday morning through late Wednesday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ ANZ430-431-071015- /O.CON.KPHI.SC.Y.0002.000000T0000Z-200107T0500Z/ /O.NEW.KPHI.GL.A.0002.200108T1100Z-200109T0600Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 347 PM EST Mon Jan 6 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY NIGHT... * WHAT...For the Small Craft Advisory, winds gusts up to 25 knots. For the Gale Watch, west winds 15 to 25 kt with gusts up to 40 kt. * WHERE...Delaware Bay. * WHEN...For the Small Craft Advisory, until midnight EST tonight. For the Gale Watch, from Wednesday morning through late Wednesday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
2 follow-up statements
485 WHUS71 KPHI 062337 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 637 PM EST Mon Jan 6 2020 ANZ450>455-071245- /O.CAN.KPHI.SC.Y.0002.000000T0000Z-200107T1100Z/ /O.CON.KPHI.GL.A.0002.200108T1100Z-200109T0600Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 637 PM EST Mon Jan 6 2020 ...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY NIGHT... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 3 to 6 feet probable. * WHERE...The New Jersey and Delaware Atlantic coastal waters. * WHEN...From Wednesday morning through late Wednesday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ ANZ430-431-071245- /O.CAN.KPHI.SC.Y.0002.000000T0000Z-200107T0500Z/ /O.CON.KPHI.GL.A.0002.200108T1100Z-200109T0600Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 637 PM EST Mon Jan 6 2020 ...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY NIGHT... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...West winds 15 to 25 kt with gusts up to 40 kt and rough waters probable. * WHERE...Delaware Bay. * WHEN...From Wednesday morning through late Wednesday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
269 WHUS71 KPHI 070830 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 330 AM EST Tue Jan 7 2020 ANZ450>455-072130- /O.UPG.KPHI.GL.A.0002.200108T1100Z-200109T0600Z/ /O.NEW.KPHI.GL.W.0002.200108T1100Z-200109T0600Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 330 AM EST Tue Jan 7 2020 ...GALE WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 1 AM EST THURSDAY... * WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 3 to 6 feet expected. * WHERE...The New Jersey and Delaware Atlantic coastal waters. * WHEN...From 6 AM Wednesday to 1 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ430-431-072130- /O.UPG.KPHI.GL.A.0002.200108T1100Z-200109T0600Z/ /O.NEW.KPHI.GL.W.0002.200108T1100Z-200109T0000Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 330 AM EST Tue Jan 7 2020 ...GALE WARNING IN EFFECT FROM 6 AM TO 7 PM EST WEDNESDAY... * WHAT...West winds 15 to 25 kt with gusts up to 35 kt and rough waters expected. * WHERE...Delaware Bay. * WHEN...From 6 AM to 7 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Jan 6, 3:47 PM EST, 0 minutes earlier.
Area forecast discussion, Jan 6, 3:47 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
347 PM EST Mon Jan 6 2020
.SYNOPSIS...
High pressure will build across the region through Tuesday
before an area of low pressure tracks to our south across the
Delmarva Peninsula. High pressure will build back into the area
in its wake through the second half of the week, leading to a
warm up across the region. A frontal system is forecast to
approach the region into next weekend, leading to unsettled.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Quiet conditions continue through tonight as high pressure builds
just to our south across the Mid Atlantic, then offshore by
daybreak. Skies will likely clear out temporarily after sunset,
before high level clouds return overnight. Wind gusts this afternoon
will drop off by sunset, then winds will become light and variable
most places overnight.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Tuesday will start off quiet as high pressure moves out to sea
and weakens. Cloud cover will increase from the south to north
ahead of an approaching low pressure system that will be moving
across the central Appalachinas early in the day, then offshore
near the mouth of the Chesapeake Bay later in the afternoon. The
low will then continue northeastward offshore of the Delaware
and New Jersey coasts through Tuesday evening. There still
remains some slight timing and placement differences between the
models. This will have an effect on the final outcome of where
precipitation ends up occuring. They all agree on southern New
Jersey, and central/southern Delawarea and Maryland being the
main area of focus for precipitation, mostly south and east of
the I-95 corridor. It is possible that some precipitaiton makes
it farther north into the I- 95 corridor and eastern
Pennsylvania and central/northern New Jersey, but it is less
likely. If the precipitation begins early enough, which it will
across the southern areas, it would start out as rain due to
warmer temperatures. However, as the low wraps up just off the
coast, it will pull in cooler temperatures and begin to mix the
rain with snow, or change it over to all snow. This is going to
be a short duration event, so preciptation amounts are not
forecast to be very high. Overall, one-quarter of an inch or
less, with highest amounts across southern New Jersey, and
central/southern Delawarea and Maryland. Temperatures may be too
warm for significant accumulations to occur, even though there
could be a period of heavier snow due to strong lift within the
dendritic zone across southern New Jersey, and central/southern
Delaware and Maryland. Overall, snowfall amounts are forecast to
be around a half- inch or less, with southern New Jersey, and
central/southern Delaware and Maryland forecast to have the
highest amounts, which is where.
As the low pulls away to our northeast overnight, the
precipitation associated with it will end as well. Winds could
begin to get gusty late in the night behind the low, but more
likely on Wednesday.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A windy start to the extended Wednesday as high pressure builds
into the region as the departing low pressure continues to
deepen, strengthening the pressure gradient across the area.
High pressure looks to keep things on the quiet side Thursday
and Friday as a complex storm system evolves along a frontal
boundary ahead of an amplifying mid-level trough. Persistent
southerly return flow behind this high and ahead of this frontal
boundary will lead to unusual warm with the potential for near-
record warmth by Saturday.
As the low departs Wednesday, it will continue to strengthen,
leading to a tightening pressure gradient between it and the
surface high building to our south. This, combined with a
developing 850 mb sting jet up to 45 knots moving overhead will
lead to some pretty hefty wind gusts. 35 knot mean sfc-850 mb
flow along with a fairly deep mixed layer will likely mix down
gusts near 50 knots above this layer. Models have been
portraying this for several days, so confidence is pretty good
at this point that much of the area will see near, if not
advisory-level wind gusts Wednesday.
Given the appreciable CAA behind this system, lake-effect snow
showers are a good bet across favorable areas down-wind Erie and
Ontario. There is the potential for some of these snow bands to
make their way into the northwestern portions of our CWA into
the Lehigh Valley and Poconos, as well as into the northwestern
portions of New Jersey. Highs will be back to more seasonable
values in the 30s and low 40s, though the brisk winds will
produce some noticeable windchills in the upper teens to 20s.
Quiet weather as the high to our southwest builds into the
region Thursday and Friday with highs in the 30s and 40s
Thursday, then rising into the low to mid 50s Friday as warm,
southerly return flow behind the high sets in.
Heading into the weekend, a complex storm system will begin to
evolve as a synoptic trough over the western half of the country
begins to push eastward. This looks to occur in several stages
as a series of short wave troughs eject across the plains toward
the Great Lakes and Ohio Valley through early next week. The
first of these shortwaves will drive a surface low across the
western Great Lakes Friday and Saturday, pulling a cold front
toward our region. This front will stall to our west and become
the focus for the storm track into next week. A secondary
surface impulse will quickly ride along this boundary into the
great Lakes Saturday, nudge the stalled front a little further
eastward. A third and slightly stronger wave will push northeast
along this frontal boundary in its wake, nudging slight more
eastward than the first. Therefore, rain should hold off until
Saturday afternoon. Sunday, the front finally pushes eastward
Sunday, with high pressure building into the area through
Monday. Highs Sunday and Monday will range from the upper 40s
and lower 50s.
Another impulse may ride along the front by late Tuesday
bringing rain back into the area Monday night into Tuesday,
though details are still uncertain.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of Today...VFR conditions continue. Gusty west winds
around 20 knots begin to diminish toward sunset. High
confidence.
Tonight...VFR conditions continue through tonight. West winds
5-10 knots this evening become light and variable overnight.
High confidence.
Tuesday...VFR conditions expected most of the day. However,
conditions lower late in the afternoon as rain or snow moves
into the area from the south. Light and variable winds early
become east to southeast around 5-10 knots by late morning into
the afternoon. Moderate confidence.
Tuesday night...MVFR or IFR conditions become more likely as
rain changes to snow and continues during the evening as an area
of low pressure passes to our east. Snow is most likely south
and east of the I-95 corridor, especially for ACY and MIV.
Howver, there is a chance that ILG, PHL, PNE, TTN could see a
brief period of light snow. Any snow ends overnight and VFR
conditions return as the low departs to our northeast. Winds
become northwst behind the low overnight, and may become quite
gusty late in the overnight and toward daybreak Wednesday.
Moderate confidence.
.Outlook...
Wednesday...VFR conditions expected with west to northwest
winds from 20 to 25 knots and gusts to 35 knots into the
afternoon. High confidence.
Wednesday night...VFR conditions expected with northwest winds
from 10 to 15 knots and gusts to 25 knots early. High
confidence.
Thursday... VFR with light and variable winds. High confidence.
Thursday night...VFR through most of the night with winds
turning southerly from 5 to 10 knots. Moderate confidence.
Friday and Friday night...MVFR conditions possible with a
chance of rain into the afternoon and overnight, especially for
the PA terminals. Southerly winds from 5 to 10 knots and gusts
to 20 knots. Moderate confidence.
&&
.MARINE...
Tonight...Small Craft Advisory continues for the Atlantic
coastal waters and Delaware Bay into tonight. Winds may lower
faster than currently forecast, but we have kept the end times
of the advisory as is for now.
Tuesday...Conditions are expected to remain below advisory
levels through the day Tuesday, although they will increase
ahead of an approaching low pressure system moving in from the
south.
Tuesday night...Winds increase to Small Craft Advisory levels
behind the low pressure system as it departs to our northeast
Tuesday night.
.Outlook...
Wednesday...Gale-force gusts out of the west up to 40 knots,
especially into the afternoon. Seas remain elevated from 4 to 5
feet.
Wednesday night...Gale conditions likely early, subsiding to
SCA levels into the overnight. Seas dropping from 4 to 6 feet to
2 to 4 feet.
Thursday...Sub-SCA conditions expected with northwesterly winds
from 15 to 20 knots and seas from 1 to 3 feet.
Thursday night-Friday...Winds/Waves may return to Small Craft
Advisory levels with winds turning southerly from 15 to 20
knots, with gusts approaching 25 knots. Seas building to 4 to 6
feet on Friday.
Friday night...winds should drop below SCA criteria with gusts
from 15 to 20 knots. Seas from 3 to 5 feet.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from Wednesday morning through late Wednesday night
for ANZ430-431-450>455.
Small Craft Advisory until 6 AM EST Tuesday for ANZ450>455.
Small Craft Advisory until midnight EST tonight for ANZ430-431.
&&
Synopsis...Davis
Near Term...Robertson
Short Term...Robertson
Long Term...Davis
Aviation...Davis/Robertson
Marine...Davis/RobertsonHazardous weather outlook, Jan 6, 3:28 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 328 AM EST Mon Jan 6 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-070830- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 328 AM EST Mon Jan 6 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a slight chance for greater than 2" of snow across portions of DelMarVa and eastern New Jersey Tuesday night as a system pushes offshore. Right now the forecast is for a dusting to an inch but if the system tracks further north and west portions of the area could see higher snowfall totals than currently forecast. Additionally, behind that system anticipate the potential for strong to possibly damaging wind gusts on Wednesday as gusts up to 40 mph are currently forecast. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-450>455-070830- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 328 AM EST Mon Jan 6 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Westerly gales are likely on Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 3:40 AM EST | Small Craft Advisory | PHI | 15 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.